North Dakota, 2013

Heavy Snow in North Dakota, December 2 to 4, 2013

December 2 to 4, 2013 · NWS BIS · 25 events in 25 counties and zones

Low pressure moving across the Northern Plains brought moderate to heavy snow accumulations to the southern two thirds of western and central North Dakota. The highest snow accumulations ranged from ten inches at Rhame in southwest North Dakota, to nine inches east of Carrington in the northern James River Valley.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure moving across the Northern Plains brought moderate to heavy snow accumulations to the southern two thirds of western and central North Dakota. The highest snow accumulations ranged from ten inches at Rhame in southwest North Dakota, to nine inches east of Carrington in the northern James River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 2, 6:46 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 2, 6:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CST MON DEC 2 2013

.UPDATE...
ISSUED AT 645 PM CST MON DEC 2 2013

SEVERAL UPPER LOW CENTERS OVER MONTANA WILL DUMBELL AROUND EACH
OTHER OVER THE NEXT 24 HOURS. ONE PORTION OF THIS TWO HEADED
STORM WILL MOVE THROUGH SOUTHERN NORTH DAKOTA ON TONIGHT AND
TUESDAY...BRINGING A BAND OF HEAVY PRECIPITATION ACROSS THE NORTH
AND SOUTH DAKOTA BORDERS. CURRENTLY VISIBILITIES IN THE SNOW AREA
ACROSS NORTHERN NORTH DAKOTA RANGE FROM 1 TO 3 MILES. ITS
POSSIBLE THE THE SNOW ACROSS THE NORTH HALF OF THE REGION MAY
EVEN DIMINISH A LITTLE TONIGHT. HOWEVER AS THE SURFACE WINDS PICK
UP ON TUESDAY THE SNOW AND BLOWING SNOW WILL CAUSE REDUCED
VISIBILITIES AND DRIFTING. THE NEW ACTION WILL BE SNOW ACROSS THE
SOUTH LATER TONIGHT. THIS IS SHOWING UP ON BILLINGS RADAR NOW AND
SEEING THIS INCREASING PRECIPITATION ALSO ON RAPID CITY AND
BOWMANS RADAR. THIS AREA OF PRECIP WILL MOVE INTO SOUTHERN NORTH
DAKOTA TONIGHT...THUS WILL SEE RAPIDLY DETERIORATING CONDITIONS
AFTER MIDNIGHT. CURRENT FORECAST STILL LOOKS OK.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 325 PM CST MON DEC 2 2013

THE MAIN FORECAST CONCERN WILL BE THE WINTER STORM CURRENTLY
AFFECTING NORTHERN NORTH DAKOTA. THE WINTER STORM IS EXPECTED TO
WRAP-AROUND AND DEVELOP ACROSS SOUTHWESTERN NORTH DAKOTA THIS
EVENING...THEN MOVE EAST INTO SOUTH CENTRAL AND SOUTHEASTERN NORTH
DAKOTA AFTER MIDNIGHT TONIGHT.

THE MEDIUM RANGE MODELS STILL DIFFER WITH RESPECT TO HOW AN UPPER
LEVEL LOW CRASHING ASHORE THE PACIFIC NORTHWEST WILL EVOLVE OVER THE
NORTHERN PLAINS THROUGH WEDNESDAY. THE LATEST ECMWF/GEM CONTINUE TO
MORPH THE FEATURE INTO A POSITIVELY TILTED OPEN WAVE OVER THE
NORTHERN ROCKIES TUESDAY...THEN PUSH IT INTO THE NORTHERN PLAINS
WEDNESDAY. WEAK WAVES AHEAD OF THE FEATURE WILL GENERATE SNOW OVER
NORTH DAKOTA. HOWEVER...THE LATEST NAM (AND GFS TO A LESSER EXTENT)
PROG A STRONGER SHORTWAVE TO EJECT AHEAD OF THE PARENT LOW ACROSS
SOUTHERN NORTH DAKOTA TUESDAY. THIS SOLUTION WOULD GENERATE HEAVY
SNOWFALL ACROSS THE ND/SD BORDER TUESDAY.

GIVEN THE MODEL TO MODEL AND RUN TO RUN INCONSISTENCIES...WILL TAKE
A BLENDED APPROACH FOR THIS FORECAST. THE COMBINATION OF THE ONGOING
SNOW NORTH (AND HIGHER SNOW TO LIQUID RATIOS)...SNOW DEVELOPMENT
SOUTH WITH HIGH PRECIPITATION RATES TONIGHT...AND SNOW AREA WIDE
TUESDAY SHOULD GENERATE WIDESPREAD SNOW TOTALS OF 6 TO 8 INCHES BY
WEDNESDAY. TOTALS OF 8 TO 10 INCHES WILL BE POSSIBLE ACROSS THE
JAMES RIVER BASIN WHEN ALL IS SAID AND DONE. THE WINTER STORM
WARNING HEADLINES HAVE ALREADY BEEN SENT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 PM CST MON DEC 2 2013

FORECAST HIGHLIGHTS IN THE LONG TERM PERIOD WILL BE LINGERING
CHANCES FOR ACCUMULATING SNOW AND LIKELY BLOWING SNOW ON WEDNESDAY
NIGHT...AND VERY COLD AIR SURGING INTO THE REGION THROUGH THE
PERIOD.

WEDNESDAY NIGHT THE LARGE UPPER LEVEL LOW/TROUGH OVER SASKATCHEWAN
EXTENDS SOUTHWARD ACROSS THE SOUTHERN ROCKIES. THIS LARGE TROUGH IS
FORECAST TO REMAIN OVER THE REGION...PERHAPS ONLY A SLIGHT REPRIEVE
NEXT MONDAY (THE END OF THE LONG TERM FORECAST PERIOD)...BEFORE THE
NEXT REINFORCEMENT OF ARCTIC AIR PLUNGES SOUTHWARD FROM NORTHERN
CANADA.

SPECIFICS FOR WEDNESDAY NIGHT INCLUDE THE SNOW FINALLY ENDING FROM
WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH ONLY LIGHT
SNOW ACCUMULATIONS. HOWEVER...NORTHWEST WINDS OF 15 TO 20 MPH WILL
KEEP AREAS OF BLOWING SNOW LINGERING WEDNESDAY NIGHT.

THE BIG STORY AFTER THE SNOWFALL THROUGH WEDNESDAY AFTERNOON WILL BE
THE FRIGID ARCTIC AIR THAT WILL SURGE INTO NORTH DAKOTA. LOW
TEMPERATURES FROM WEDNESDAY NIGHT THROUGH NEXT MONDAY NIGHT ARE
FORECAST TO BE BELOW ZERO. HIGH TEMPERATURES WILL STRUGGLE TO CLIMB
ABOVE ZERO...OR REMAIN BELOW ZERO.

WEDNESDAY NIGHT/THURSDAY MORNING LOWS SHOULD RANGE FROM 5 TO 15
BELOW ZERO...WITH WIND CHILLS OF 25 TO 35 BELOW ZERO. A WIND CHILL
ADVISORY WILL LIKELY BE NEEDED FOR THIS TIME PERIOD.

THURSDAY HIGH TEMPERATURES SHOULD RANGE FROM ZERO TO 10 BELOW WITH
WIND CHILLS THURSDAY AFTERNOON IN THE 15 TO 30 BELOW ZERO RANGE.

THE COLDEST AIR WILL ARRIVE THURSDAY NIGHT AND CONTINUE THROUGH THE
WEEKEND. LOWS THURSDAY NIGHT...FRIDAY NIGHT...AND SATURDAY NIGHT ARE
EXPECTED TO RANGE FROM 10 TO 20 BELOW ZERO. WIND CHILLS AT NIGHT
SHOULD PLUNGE TO 30 TO NEAR 45 BELOW ZERO. IN ADDITION...HIGH
TEMPERATURES FRIDAY AND SATURDAY WILL LIKELY NOT REACH ZERO. LOOKING
AT HIGHS FROM NEAR ZERO TO 10 BELOW FOR THESE 2 DAYS. WIND CHILL
WARNINGS AND ADVISORIES WILL LIKELY BE NEEDED FROM THURSDAY NIGHT
THROUGH THE WEEKEND.

ONLY A WEAK RECOVERY IN TEMPERATURES SUNDAY AND MONDAY WITH HIGHS OF
5 BELOW TO 5 ABOVE ZERO. BEYOND THE OFFICIAL LONG TERM FORECAST
PERIOD THE MODELS ARE DEPICTING YET ANOTHER ARCTIC AIRMASS TO SURGE
SOUTH ACROSS THE NORTHERN PLAINS BEGINNING NEXT TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 645 PM CST MON DEC 2 2013

HAZARDS TO AVIATION THIS TAF PERIOD FOCUS ON THE WINTER STORM
FORECAST TO SPREAD IFR CONDITIONS IN SNOW AND BLOWING SNOW ACROSS
WEST AND CENTRAL NORTH DAKOTA TONIGHT AND TUESDAY. CONDITIONS ARE
FORECAST TO DETERIORATE THROUGH TONIGHT...REACHING LOW IFR
CONDITIONS AFTER 10Z TUESDAY MORNING ACROSS ALL TAF LOCATIONS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6
PM CST /5 PM MST/ WEDNESDAY FOR NDZ019-020-034>036-042-045>048-
050-051.

WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
NDZ001>005-009>013-017-018-021>023-025-031>033-037-040-041-043-
044.

&&

UPDATE...WAA
SHORT TERM...TM
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Dec 2, 6:55 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
655 PM CST MON DEC 2 2013

NDZ001>005-009>013-021>023-025-037-032015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-STUTSMAN-
655 PM CST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

SNOW WILL CONTINUE TONIGHT. PATCHY BLOWING SNOW WILL DEVELOP LATE
TONIGHT. TRAVEL WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WINTER WEATHER CONDITIONS WILL CONTINUE ON TUESDAY WITH
ACCUMULATING SNOWFALL AND STRONG WINDS PRODUCING BLOWING AND
DRIFTING SNOW. SNOW AMOUNTS WILL GENERALLY RANGE FROM 6 TO 8
INCHES.

VERY COLD AIR WILL SURGE INTO THE NORTHERN PLAINS WEDNESDAY AND
INTO THE WEEKEND...RESULTING IN SUBZERO HIGHS AND LOWS AND
VERY DANGEROUS WIND CHILL TEMPERATURES AS LOW AS 45 BELOW ZERO.

PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS AND FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE WITH PRECIPITATION TYPE AND SNOWFALL AMOUNTS.

NDZ017-018-031>033-040-041-043-044-032015-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
655 PM CST MON DEC 2 2013 /555 PM MST MON DEC 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SNOW AND PATCHY BLOWING SNOW WILL CONTINUE TONIGHT. TRAVEL WILL BE
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WINTER WEATHER CONDITIONS WILL CONTINUE ON TUESDAY WITH
ACCUMULATING SNOWFALL AND STRONG WINDS PRODUCING BLOWING AND
DRIFTING SNOW. SNOW AMOUNTS WILL GENERALLY RANGE FROM 6 TO 8 INCHES.

VERY COLD AIR WILL SURGE INTO THE NORTHERN PLAINS WEDNESDAY AND
INTO THE WEEKEND...RESULTING IN SUBZERO HIGHS AND LOWS AND
VERY DANGEROUS WIND CHILL TEMPERATURES AS LOW AS 45 BELOW ZERO.

PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS AND FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE WITH PRECIPITATION TYPE AND SNOWFALL AMOUNTS.

NDZ019-020-034>036-042-045>048-050-051-032015-
MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
655 PM CST MON DEC 2 2013 /555 PM MST MON DEC 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

SNOW AND PATCHY BLOWING SNOW WILL DEVELOP TONIGHT. TRAVEL WILL BE
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WINTER WEATHER CONDITIONS WILL CONTINUE ON
TUESDAY WITH ACCUMULATING SNOWFALL AND STRONG WINDS PRODUCING
BLOWING AND DRIFTING SNOW. SNOW AMOUNTS WILL GENERALLY RANGE FROM
6 TO 8 INCHES NEAR BISMARCK AND LINTON...WITH HIGHER AMOUNTS OF 8
TO 10 INCHES EXPECTED IN THE JAMES RIVER VALLEY INCLUDING
NAPOLEON...LA MOURE...ASHLEY...AND ELLENDALE.

VERY COLD AIR WILL SURGE INTO THE NORTHERN PLAINS WEDNESDAY AND
INTO THE WEEKEND...RESULTING IN SUBZERO HIGHS AND LOWS AND
VERY DANGEROUS WIND CHILL TEMPERATURES AS LOW AS 45 BELOW ZERO.

PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS AND FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE WITH PRECIPITATION TYPE AND SNOWFALL AMOUNTS.

TM/WAA

In the hours before

Local storm report, Dec 2, 7:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CST MON DEC 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     SNOW             WILLISTON               48.15N 103.63W
12/02/2013  E3.0 INCH        WILLIAMS           ND   PUBLIC

&&

MMATHEWS
Local storm report, Dec 2, 7:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CST MON DEC 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     SNOW             MCCLUSKY                47.49N 100.44W
12/02/2013  M5.0 INCH        SHERIDAN           ND   CO-OP OBSERVER

&&

MMATHEWS
Local storm report, Dec 2, 7:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CST MON DEC 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     SNOW             GARRISON                47.65N 101.42W
12/02/2013  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

&&

MMATHEWS
Local storm report, Dec 2, 8:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CST MON DEC 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     SNOW             CROSBY                  48.91N 103.30W
12/02/2013  E2.5 INCH        DIVIDE             ND   PUBLIC

&&

MMATHEWS
Local storm report, Dec 2, 8:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CST MON DEC 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     SNOW             SHERWOOD                48.96N 101.63W
12/01/2013  M2.0 INCH        RENVILLE           ND   PUBLIC

            REPORT RELAYED BY THE MEDIA.

0735 AM     FREEZING RAIN    LA MOURE                46.36N  98.29W
12/02/2013  M0.10 INCH       LAMOURE            ND   EMERGENCY MNGR

            VERY SLICK ROAD CONDITIONS. VISIBILITY HALF MILE OR
            LESS IN HEAVY SNOW AT THIS TIME.

0735 AM     SNOW             LA MOURE                46.36N  98.29W
12/02/2013  E1.0 INCH        LAMOURE            ND   EMERGENCY MNGR

            VERY SLICK ROAD CONDITIONS. VISIBILITY HALF MILE OR
            LESS IN HEAVY SNOW AT THIS TIME.

1131 AM     SNOW             12 N MINOT              48.41N 101.30W
12/02/2013  M2.0 INCH        WARD               ND   PUBLIC

1133 AM     SNOW             6 N DUNSEITH            48.90N 100.06W
12/02/2013  M4.0 INCH        ROLETTE            ND   PUBLIC

1220 PM     SNOW             MINOT                   48.23N 101.30W
12/02/2013  M3.5 INCH        WARD               ND   BROADCAST MEDIA

            SNOWFALL TOTAL SO FAR IN SOUTHEAST MINOT.

0120 PM     SNOW             HARVEY                  47.77N  99.94W
12/02/2013  M3.0 INCH        WELLS              ND   BROADCAST MEDIA

            SNOW TOTAL SO FAR AND STILL SNOWING

0254 PM     SNOW             JAMESTOWN               46.91N  98.71W
12/02/2013  M3.5 INCH        STUTSMAN           ND   TRAINED SPOTTER

0351 PM     SNOW             MINOT                   48.23N 101.30W
12/02/2013  M2.0 INCH        WARD               ND   BROADCAST MEDIA

            NORTH MINOT SNOWFALL DEPTH SO FAR.

0600 PM     SNOW             MCGREGOR                48.60N 102.93W
12/02/2013  E3.0 INCH        WILLIAMS           ND   PUBLIC

0601 PM     SNOW             CARRINGTON              47.45N  99.13W
12/02/2013  E4.0 INCH        FOSTER             ND   PUBLIC

0602 PM     SNOW             SHERWOOD                48.96N 101.63W
12/02/2013  E2.5 INCH        RENVILLE           ND   BROADCAST MEDIA

0738 PM     SNOW             WILLISTON               48.15N 103.63W
12/02/2013  E3.0 INCH        WILLIAMS           ND   PUBLIC

0747 PM     SNOW             MCCLUSKY                47.49N 100.44W
12/02/2013  M5.0 INCH        SHERIDAN           ND   CO-OP OBSERVER

0749 PM     SNOW             GARRISON                47.65N 101.42W
12/02/2013  M1.0 INCH        MCLEAN             ND   CO-OP OBSERVER

0804 PM     SNOW             CROSBY                  48.91N 103.30W
12/02/2013  E2.5 INCH        DIVIDE             ND   PUBLIC

&&

MMATHEWS
Local storm report, Dec 2, 8:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CST MON DEC 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     SNOW             NW ROLLA                48.86N  99.62W
12/02/2013  E4.0 INCH        ROLETTE            ND   BROADCAST MEDIA

&&

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heavy snow. Local standard time, as filed.

Heavy Snow, Adams

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Adams forecast zone
Reported by
Mesonet
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Hettinger

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Hettinger forecast zone
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Slope

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Slope forecast zone
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Billings

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Billings forecast zone
Reported by
Mesonet
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Dunn

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Stark

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Stark forecast zone
Reported by
Mesonet
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

A reported snowfall of six inches occurred.

Heavy Snow, Golden Valley

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Golden Valley forecast zone
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

A reported snowfall of six inches occurred.

Heavy Snow, Bowman

When
December 2, 9:00 PM CST to December 3, 9:00 PM CST
Where
Bowman forecast zone
Reported by
Mesonet
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

A reported snowfall of ten inches occurred.

Heavy Snow, McLean

When
December 2, 11:00 PM CST to December 3, 11:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet

A reported snowfall of six inches occurred.

Heavy Snow, Mercer

When
December 2, 11:00 PM CST to December 3, 11:00 PM CST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Oliver

When
December 2, 11:00 PM CST to December 3, 11:00 PM CST
Where
Oliver forecast zone
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Morton

When
December 2, 11:00 PM CST to December 3, 11:00 PM CST
Where
Morton forecast zone
Reported by
Mesonet

An estimated snowfall of six inches occurred.

Heavy Snow, Grant

When
December 2, 11:00 PM CST to December 3, 11:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Sioux

When
December 3, 12:00 AM CST to 11:00 PM CST
Where
Sioux forecast zone
Reported by
Mesonet

An estimated snowfall of six inches occurred.

Heavy Snow, Burleigh

When
December 3, 3:00 AM CST to December 4, 3:00 PM CST
Where
Burleigh forecast zone
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

A measured snowfall of six inches occurred.

Heavy Snow, Emmons

When
December 3, 3:00 AM CST to December 4, 3:00 PM CST
Where
Emmons forecast zone
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

A measured snowfall of six inches occurred.

Heavy Snow, Sheridan

When
December 3, 3:00 AM CST to December 4, 3:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

A measured snowfall of six inches occurred.

Heavy Snow, Wells

When
December 3, 3:00 AM CST to December 4, 3:00 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

A measured snowfall of nine inches occurred.

Heavy Snow, Kidder

When
December 3, 3:00 AM CST to December 4, 3:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Logan

When
December 3, 3:00 AM CST to December 4, 3:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, McIntosh

When
December 3, 3:00 AM CST to December 4, 3:00 PM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

An estimated snowfall of six inches occurred.

Heavy Snow, Foster

When
December 3, 3:00 AM CST to December 4, 9:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

A measured snowfall of nine inches occurred.

Heavy Snow, Stutsman

When
December 3, 3:00 AM CST to December 4, 9:00 PM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

A measured snowfall of seven inches occurred.

Heavy Snow, La Moure

When
December 3, 3:00 AM CST to December 4, 9:00 PM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

A measured snowfall of six inches occurred.

Heavy Snow, Dickey

When
December 3, 3:00 AM CST to December 4, 9:00 PM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

A measured snowfall of six inches occurred.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483652, 483653, 483654, 483655, 483656, 483657, 483658, 483659, 483660, 483661, 483662, 483663, 483664, 483665, 483666, 483667, 483668, 483669, 483670, 483671, 483672, 483673, 483674, 483675, 483676.